Alert archive / Iowa / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 129, NWS Des Moines, IA

July 2, 2019Calhoun County, Webster County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 2, 2019, 3:04 PM CDT for Calhoun County, Webster County, Iowa. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2019, 3:04 PM CDT (20:04 UTC)
Expired
Jul 2, 2019, 3:29 PM CDT
In force
25 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Calhoun County, IA, Webster County, IA

The radar

The Des Moines radar (KDMX), 82 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.1 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2019-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 653 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2019-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
653 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
1435 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

139 
WUUS53 KDMX 022004
SVRDMX
IAC025-187-022045-
/O.NEW.KDMX.SV.W.0129.190702T2004Z-190702T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
304 PM CDT Tue Jul 2 2019

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Southwestern Webster County in central Iowa...
  Southeastern Calhoun County in west central Iowa...

* Until 345 PM CDT.

* At 303 PM CDT, a severe thunderstorm was located 8 miles west of
  Gowrie, or 12 miles southeast of Rockwell City, moving east at 20
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Gowrie, Coalville, Otho, Callender, Farnhamville, Lohrville,
  Harcourt and Rinard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4221 9457 4232 9458 4247 9412 4221 9410
TIME...MOT...LOC 2003Z 259DEG 15KT 4229 9445 

HAIL...1.00IN
WIND...60MPH
 
$$

Small
1 follow-up statement
322 
WWUS53 KDMX 022029
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
329 PM CDT Tue Jul 2 2019

IAC025-187-022039-
/O.CAN.KDMX.SV.W.0129.000000T0000Z-190702T2045Z/
Webster IA-Calhoun IA-
329 PM CDT Tue Jul 2 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WEBSTER AND
SOUTHEASTERN CALHOUN COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 4221 9457 4232 9458 4247 9412 4221 9410
TIME...MOT...LOC 2026Z 259DEG 15KT 4231 9430 

$$

Small

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 12:26 PM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, Jul 2, 12:26 PM CDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1226 PM CDT Tue Jul 2 2019

...Updated 18z Aviation...

.SHORT TERM.../Today through Wednesday/
Issued at 339 AM CDT Tue Jul 2 2019

 Very slow moving frontal boundary will sag into the state today and
move very little through Wednesday.  Over the next 36 hours the
frontal boundary will occupy real estate between highway 20 and I-
80.  Interacting with this boundary aloft will be a series of
shortwave moving across the state.  This boundary will be the focus
for thunderstorms and chances will be higher with the passage of
these shortwaves.  Despite high instability across the area in
question this afternoon and evening with 2500+ J/Kg of CAPE, shear
is pretty weak.  Still...low level winds from soundings show 15 to
25kts near surface and PWATS in excess of 2 inches.  With the
overall slow movement of any storms that develop, heavy rain would
be a threat this afternoon and tonight with some potential for wind
as well.

For Wednesday, convective trends will be more muddled.  The boundary
will sink to near the I-80 corridor while aloft a decent shortwave
will ride across northern Iowa with a second stronger wave impacting
much of the state in the afternoon.  We could see more widespread
precip both along the frontal boundary and across the north.  Later
in the day Wednesday when the stronger wave comes in, additional
storms will develop with the potential for some to be severe...along
with another heavy rain threat.

.LONG TERM.../Wednesday through Monday/
Issued at 339 AM CDT Tue Jul 2 2019

/Wednesday Night through Friday/...Confidence: Medium

Warm and humid conditions are expected at least through Saturday
with both the Euro and GFS finally showing a minor pattern change
which favors a more northwesterly flow aloft compared to our present
west to southwest pattern.  In the near term, the focus remains on
ripples of energy propagating east northeast into the region
resulting in rounds of thunderstorms.  By 00z Thursday, the GFS has
a more pronounced shortwave tracking north into Iowa with warm air
advection being lifted over the retreating boundary that will have
moved south today and Wednesday.  The Euro is similar with the
synoptic features, but appears to lift the boundary about 3 to 5
hours faster with the short wave not catching up with the boundary
until around 12z Thursday when the front is situated more over
northeast Iowa.  Though it appears to be a minor difference, rain
free evening holiday festivities may be less favored if the GFS is
more correct than the Euro. Right now the NMM/ARW solutions favor
the GFS solution with thunderstorms again breaking out over portions
of northwest/west central/central Iowa by 00z Thursday with some
carryover into the evening expected.  Confidence remains somewhat
limited on the most correct timing of the retreating boundary and
approaching wave at this time.  Our area continues outlooked for a
marginal risk of severe storms Wednesday into Wednesday evening.
Precipitable water analysis shows a large area of 1.75 to 2" over
much of southern and central Iowa with warm cloud depths of 3500 to
4000m.  Similar to tonight over northwest Iowa, the potential of
slow moving storms, high available moisture and efficient rainfall
potential will result in the need to closely monitor the position
and progress of the mesoscale wave and synoptic boundary in the next
48 hours. Like today, any development of stronger storms is more
likely in the late afternoon/early evening with residual
thunderstorms and locally heavy rainfall thereafter. With the warm
air still in place, lows into Thursday morning are likely to remain
in the upper 60s to lower 70s over the area. Independence Day should
see the better chances for more organized showers and thunderstorms
moving into northeast Iowa during the morning with lessening chances
for showers and thunderstorms in the late afternoon and evening
hours as the area of subtle forcing and boundary lift back north
with time. Highs Thursday should recover nicely in the afternoon as
the main area of showers and thunderstorms lifts northeast. Some
potential for southern Iowa to again top out in the upper 80s, but
will revisit that again in the subsequent packages. By Friday the
front appears to be drifting back south across the region. This will
likely increase thunder chances into the afternoon and evening hours
and complicate high temperatures for the day. The GFS is currently
warmer than the Euro by about 5 degrees, but with the potential for
additional afternoon storms...some adjustment downward to highs
Friday may occur over the south.

/Friday Night through Monday/...Confidence: Low to Medium

Rain chances over the weekend are still somewhat uncertain as the
Euro/GFS begin to part consensus ways Saturday and Sunday.  As the
GFS drives Canadian high pressure south Saturday, rain chances all
but disappear by afternoon with a dry and more pleasant Sunday
anticipated.  The Euro, however suggests another weak wave will
track over the ridge and bring additional chances for storms
Saturday into Sunday.  The only consistency feature between models
is the cooling trend Sunday with warming again into Monday. Highs
over the weekend are likely to remain seasonal with lower to mid 80s
Saturday, cooler to the upper 70s to lower 80s Sunday with some
recovery Monday back into the lower to mid 80s.

&&

.AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/
Issued at 1223 PM CDT Tue Jul 2 2019

Mostly clear skies this afternoon. A few passing cumulus clouds
possible, but CIGs expected to stay VFR. Rain showers and
thunderstorms possible in Iowa tonight, but will be scattered in
nature, thus have only left VCSH at TAF sites as direct impacts to
terminals are uncertain at this time. MVFR visibility possible
across the north overnight with mist.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...FAB
LONG TERM...REV
AVIATION...Krull
Hazardous weather outlook, Jul 2, 5:07 AM CDT, 9 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
507 AM CDT Tue Jul 2 2019

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-031015-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
507 AM CDT Tue Jul 2 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

There is a marginal threat for severe thunderstorms over Central
Iowa this afternoon and this evening. Thunderstorm winds and
lightning are the main threats. Locally heavy rainfall will also
be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm chances persist intermittently throughout the week.
There will be some potential for severe weather again Wednesday
with locally heavy rainfall at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible at times through the week.

REV

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 5:09 PM CDTSevere Thunderstorm WarningDMXMarshall36 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.